EconPapers    
Economics at your fingertips  
 

Realized volatility forecasting and market microstructure noise

Torben Andersen (), Tim Bollerslev () and Nour Meddahi

Journal of Econometrics, 2011, vol. 160, issue 1, 220-234

Abstract: We extend the analytical results for reduced form realized volatility based forecasting in ABM (2004) to allow for market microstructure frictions in the observed high-frequency returns. Our results build on the eigenfunction representation of the general stochastic volatility class of models developed byMeddahi (2001). In addition to traditional realized volatility measures and the role of the underlying sampling frequencies, we also explore the forecasting performance of several alternative volatility measures designed to mitigate the impact of the microstructure noise. Our analysis is facilitated by a simple unified quadratic form representation for all these estimators. Our results suggest that the detrimental impact of the noise on forecast accuracy can be substantial. Moreover, the linear forecasts based on a simple-to-implement 'average' (or 'subsampled') estimator obtained by averaging standard sparsely sampled realized volatility measures generally perform on par with the best alternative robust measures.

Keywords: Volatility; forecasting; High-frequency; data; Market; microstructure; noise; Integrated; volatility; Realized; volatility; Robust; volatility; measures; Eigenfunction; stochastic; volatility; models (search for similar items in EconPapers)
Date: 2011
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (95) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304-4076(10)00074-6
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:160:y:2011:i:1:p:220-234

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2022-08-23
Handle: RePEc:eee:econom:v:160:y:2011:i:1:p:220-234